View Full Version : So I can be both?
03-08-04, 11:49 PM
I know there is a lot of info in this forum about both bipolar and ADD/ADHD, but I am new to it all.
I was just "technically" diagnosed last year with bipolar I after I had a psychotic episode due to Prozac. Since then, I had been on every bipolar med out there and am currently on lithium, klonopin, trazodone, trileptal and topomax. Nothing has worked...I am still highly manic all the time. My pdoc has finally come to the realization that our treatment isn't working, so she is going to take me off of some of the meds and put me lamictal (the only one I haven't taken:rolleyes: ). I have been reading the last few days about ADD, since I saw a commercial advertising strattera and it really sounds like me. I'm going to mention it to her, but I am kind of surprised that SHE hasn't mentioned it in our sessions.
Is this a feasible plan? I really don't want to be on any more meds than I already am, but right now nothing works anyway.
Thanks for your input.
03-09-04, 12:17 AM
I personally think that doing your own research into medications is not only a good thing, but it's almost irresponsible of you if you DON'T. This is sadly an area of science where everything is still way too grey and unknown to the majority of people and a frightening percentage of medical professionals.
I would continue to read up on Strattera, and yes, mention it to your pdoc. There are LOTS of people on Strattera around the forums here... we have a whole subsection devoted to it in fact. Feel free to ask them any questions you like, we all love to give opinions around here. :D
Strattera subforum is here: http://www.addforums.com/forums/forumdisplay.php?s=&forumid=91
And yes, it is entirely possible and common to have both ADD and bipolar in the same person. Again, many people are in that boat around here too.
03-09-04, 12:42 AM
Okay, here's one more question. Have your ever heard of unipolar mania? My problem with the diagnosis of bipolar is that I am not BIpolar...I am always manic.
So you don't have any lows?
03-09-04, 08:38 AM
No, I don't get any lows. I've never had depression at all. Believe it or not, it can get quite irritating to be "up" all the time!
A lot of professionals are not very well educated when it comes to adult AD/HD, especially in women. I have been in contact with a countless number of women who were midiagnosed as being bipolar when it really was AD/HD.
If you have researched AD/HD and you find that you have a lot of the symptions then maybe it's good idea to get an assesment done by somebody who "gets" adult ADD.
It is possible for both AD/HD and Bipolar to co-exists. It's also common for AD/HD and Biplolar to be confused for each other.
03-09-04, 08:54 AM
As I have been reading about both bipolar and ADHD, I realize what you said: that they can coexist and be confused with each other. I will talk to my doctor on Friday and discuss it with her. I trust her, but if she can't come to some sort of concrete conclusion eventually, I will get another opinion.
It (the mania, hyperactivity, whatever) does interfere with my life in all aspects. I am on an unbelievable about of sedatives and I still spiral upwards!:rolleyes:
Here's a great thread that discusses Unipolar, specifically the post by Lafnalot:
03-09-04, 09:18 AM
Thanks for the link to that thread. I hoping to sort this out soon!!
03-09-04, 09:25 AM
Hi Steffles...yes you can have both add & bipolor...i'm suppost to be both. with diagnosis of...Combine type ADHD & Hypomanic bipolor/ bipolor type 2...
I used to be on Adderall, Xanax, Depakote, & Effexor xr (only on a tiny dose of Effexor now)....
Just wanted to hear from anyone with info on Lamictal. It worked great for me for two weeks. Like sunshine in a bottle! Made me less anxious, more confident socially and sexually.
Then I did something stupid -- I started on Strattera. An awful drug! I don't know what it's doing for other people. I suppose my diagnosis of overfocused ADD is wrong -- I just have OCD, maybe some temporal lobe issues.
Anyway, I'm now off of Strattera for 5 days. Had to stop without asking the p-doc...she's gone until September 17 and there's no covering p-doc at my clinic. My manic symptoms returned with a vengeance last Thursday, wherefor my reason for quitting Strattera. I want the sunny, sexy feeling of Lamictal back. I wish I could get it back RIGHT NOW! Here's my question: Does anyone know if what I was feeling with Lamictal up until 2 weeks ago will come back? Is it just a matter of time? I feel like I started on the best drug ever and then destroyed what progress I made by taking Strattera. Please help!
BTW, would adding Wellbutrin help get me back to the way I was...?